WEDNESDAY, Sept. 3, 2008 (HealthDay News) -- Fever in young children can be reduced for a longer period of time by giving them ibuprofen, according to British researchers.
In a study to determine whether ibuprofen and paracetamol (acetaminophen) worked alone or in combination for kids' fever, the researchers also found that the combination of the two could be considered if needed.
The study included 156 children, ages 6 months to 6 years, who had a temperature between 100.04 and 105.8 F due to an illness that could be managed at home. The children were randomly selected to receive either paracetamol plus ibuprofen, just paracetamol, or just ibuprofen.
The parents were instructed to give the medicines for up to 48 hours -- paracetamol every four to six hours (maximum of four doses in 24 hours), and ibuprofen every six to eight hours (maximum of three doses in 24 hours).
The researchers assessed the children's condition after 24 hours, 48 hours and five days.
In the first four hours, children given both medicines spent an extra 55 minutes less time with fever compared to those given paracetamol alone. But giving two medicines was not markedly better than just giving ibuprofen.
After 24 hours, children given both medicines experienced 4.4 hours less time with fever than those who received just paracetamol, and 2.5 hours less time with fever than children who received just ibuprofen.
"Doctors, nurses, pharmacists and parents wanting to use medicines to treat young, unwell children with fever should be advised to use ibuprofen first and to consider the relative benefits and risks of using both medicines over a 24-hour period," wrote the researchers, from the University of Bristol and the University of the West of England.
The study was published online Sept. 3 by the British Medical Journal.
This study showed that longer action ibuprofen was the most suitable medicine to use for fever in children, Dr. Anthony Harnden, of the University of Oxford, wrote in an accompanying editorial. The fact that 31 children in the study received an overdose shows that it's easy for parents to overdose their children, which means that a "more complicated alternating regimen of paracetamol and ibuprofen may be less safe than using either drug alone."
The Nemours Foundation has more about children and fever.